Naloxone is a medication that can save the life of a person in the midst of a heroin overdose. This drug makes heroin molecules inert, so they cannot continue to overwhelm a person’s body.
One dose of naloxone can bring a person back from the edge of a life-threatening reaction to opioids like heroin.
In this article, You will learn:
This is critical information for you to understand if you’re caring for someone struggling with heroin abuse. You should also know that naloxone is not a treatment for addiction. The person you love needs the help of a structured treatment program.
Naloxone is considered a prescription medication, as pharmaceutical companies create it and distribute it through pharmacies. But in some places, you can get this therapy without a prescription. FAnd for families touched by heroin, it might be wise to keep a supply of naloxone on hand.
Our bodies have several opioid receptors. Some are in the brain, others are in the gut, and others dot the central nervous system. Heroin latches to these receptors and triggers chemical changes.
Take too much heroin, and the reactions are intense and overwhelming to the body. That causes an overdose.
Heroin overdose is a life-threatening situation. People stop breathing, they choke on vomit, and their hearts stop. Without prompt help, people can lose their lives, and it can happen quickly.
Some people who overdose inject heroin in a vein in their arm. Ignorance of how much they are using can be lethal.
Naloxone works by kicking heroin from receptors. The drug stops working, and the overdose is halted. The medication blocks those receptors for up to an hour, so the rest of the heroin can be processed by the body without causing a return to an overdose.
Aaccording to the U.S. Centers for Disease Control and Prevention, m. More than 26,000 overdoses have been stopped with naloxone., according to the U.S. Centers for Disease Control and Prevention. In all of these cases, people with no medical training administered the drug. Their work helped to save lives.
Some states allow people with no prescription to purchase it because it is so effective. More than 45 states allow medical organizations to dispense this prescription, and some pharmacies also allow families to walk in and purchase this overdose solution.
But the drug is expensive, and that is a concern for some medical professionals. You could be asked to pay $150 for two nasal-spray doses of naloxone without insurance coverage. That price is too high for some families.
However, the cost is worthwhile for others. They face significant overdose risks, and the only way to address them is through naloxone.
Ready to get Help?
We’re here 24/7. Pick up the phone.
Families facing high overdose risks should keep naloxone on hand for use in an emergency. If you’re certain that the person you love uses heroin regularly, you fall into this category.
Other traits could increase your family’s overdose risk. Some of those characteristics could surprise you.
The Substance Abuse and Mental Health Services Administration says a doctor might prescribe naloxone to people who:
Sometimes, doctors give people with heroin addictions their own naloxone doses. For example, people admitted to the hospital due to an overdose may leave with the medication when they’re discharged.
Medical professionals may tell them how to use the drug, and they may ask their patients to keep naloxone on hand to help others. People who take drugs in groups may have the opportunity to save a friend in the midst of an overdose.
Giving a dose of this life savinglifesaving drug is easy. You need no training and no special equipment. It is packaged with everything you need.
But you’ll need to know what an overdose looks like, so you can give it at the right time.
Naloxone comes in two formats: a nasal spray and a shot. Every package is a dose.
You will open the package, use one dose, and call 911 for more help. Follow the instructions of the operator, and be prepared to give another dose if the person doesn’t wake up.
Naloxone only works on opioids. It doesn’t help with other drug overdoses, but it won’t harm anyone who has taken another type of intoxicant. If you suspect an overdose, this is a safe medication to give.
An opioid overdose causes predictable symptoms.
An overdose happens quickly, so you may see signs of heroin use near the person you love. Needles, drug packets, lighters, cotton balls, and other drug paraphernalia may be resting on the floor or nearby tables.
Since an overdose does happen so quickly, it is unlikely that the person overdosing can perform naloxone treatment. The person will be so uncoordinated and/or unconscious that it will be impossible to wield a needle or sniff a nasal spray. If you see overdose signs, you will have to step in.
This medication works almost immediately, and it blocks the effectiveness of every heroin molecule. That means people given this treatment can experience rapid and unpleasant drug withdrawal. Rarely, people can also feel the side effects that are specific to this drug.
After a long period of heroin use, the body becomes accustomed to working with the drug in play. When that substance is gone, people can feel a variety of flu-like symptoms.
Symptoms can be severe, and it isn’t uncommon for people revived with naloxone to feel extremely unhappy and even angry.
Naloxone doesn’t last forever, and sometimes, it wears off before the body processes all remaining heroin molecules. When that happens, the person you love can collapse from overdose again and will need another naloxone dose.
Boomeranging from an overdose to withdrawal is incredibly uncomfortable, and it can also be terrifying. That’s why it’s so important to have medical professionals nearby. They can ensure that the naloxone dose is sufficient to keep this from happening.
It’s rare, but some people who take Naloxone can have allergic reactions to the drug. Their lips may swell, and they may complain of an irregular heartbeat. Their skin may bloom with a rash, and their hearts may race. People like this will need treatment with anti-allergenic medications.
Naloxone is a remarkable medication, and it is responsible for saving countless lives. Many people are celebrating birthdays, anniversaries, and holidays they would have lost due to an overdose with help from this medication.
Despite all its power, naloxone has limitations. It is not considered a treatment for addiction.
Naloxone blocks heroin from attaching to receptors, but it does not prevent drug cravings. In fact, people have taken naloxone as therapy for an overdose often feel a powerful desire for heroin when they awaken. This craving cannot be satisfied while naloxone is in play. When it wears off, the next dose will work as intended and deliver deep intoxication.
Experts say anyone who has overdosed is at risk of the same problem in the future. The drug patterns they follow will not change without treatment. As those habits put them at risk once, the same could happen later.
Naloxone is not addictive, so there is no risk in keeping the medication on hand to help during an overdose. But to prevent the next episode, families must push the need for comprehensive therapy.
In treatment, people learn how to change their habits for the better and build a happier future. That can’t come in drug form. It can only happen through the help of a reputable treatment program.
An overdose gives you the opportunity to talk about addiction risks and the benefits of treatment. Holding a talk while the person is in recovery could be the most helpful thing you can do to encourage recovery.
Your conversation can highlight:
A discussion like this does more than address an overdose crisis. It shows the person you love a path forward, and sometimes, addicted people just can’t see that without help.
You may have to talk together multiple times until the lesson sinks in, but each time, you’re helping the person you love to move in the right direction.
(June 2015). Opioid Overdose Prevention Programs Providing Naloxone to Laypersons, United States, 2014. Centers for Disease Control and Prevention. Retrieved February 2019 from https://www.cdc.gov/mmwr/preview/mmwrhtml/mm6423a2.htm
(April 2016). What is Naloxone? CNN. Retrieved February 2019 from https://www.cnn.com/2016/04/28/health/what-is-naloxone-narcan-opioid-overdose/index.html
(May 2018). Should You Carry the Opioid Overdose Rescue Drug Naloxone? Harvard Medical School. Retrieved February 2019 from https://www.health.harvard.edu/blog/should-you-carry-the-opioid-overdose-rescue-drug-naloxone-2018050413773
(March 2016). Naloxone. Substance Abuse and Mental Health Services Administration. Retrieved February 2019 from https://www.samhsa.gov/medication-assisted-treatment/treatment/naloxone
Surgeon General's Advisory on Naloxone and Opioid Overdose. Surgeon General. Retrieved February 2019 from https://www.surgeongeneral.gov/priorities/opioid-overdose-prevention/naloxone-advisory.html
(May 2017). What is Naloxone, and How Does it Save Lives? Center on Addiction. Retrieved February 2019 from https://www.centeronaddiction.org/the-buzz-blog/what-naloxone-and-how-does-it-save-lives
First Aid: Administering Naloxone (Naloxone Hydrochloride). Canadian Centre for Occupational Health and Safety. Retrieved February 2019 from https://www.ccohs.ca/oshanswers/hsprograms/firstaid_naloxone.html
(December 2018). Naloxone. Alcohol and Drug Foundation. Retrieved February 2019 from https://adf.org.au/drug-facts/naloxone/
Previous Non-Fatal Overdose. Harm Reduction Coalition. Retrieved February 2019 from https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/opioid-od-risks-prevention/previous-non-fatal-overdose/
Understanding Naloxone. Harm Reduction Coalition. Retrieved February 2019 from https://harmreduction.org/issues/overdose-prevention/overview/overdose-basics/understanding-naloxone/